We use cookies to ensure that we give you the best experience on our website Learn more

Jun 1, 2018

Euroanaesthesia 2018

08 / Epidural morphine-induced hypothermia in a pediatric patient: a case report

;

anaesthesia

paediatric

anaesthetic techniques

hypothermia

regional

Abstract

Abstract

thumbnail

Keywords

anaesthesia

paediatric

anaesthetic techniques

hypothermia

regional

Abstract

Background: Epidural morphine can be used for postoperative pain management.We describe a case of epidural morphine-induced hypothermia. Case Report: A 10-years-old female patient, ASA III, 22kg, diagnosed with a chromosomopathy (47 XX+r(2)/46XX8469) in study that involved microcephaly, epilepsy, scoliosis and delayed growth development, was scheduled for a bilateral femoral wedge osteotomy. The anesthetic procedure was explained and aparental informed consent obtained. Active warm with warming blankets was started 30' before induction and the patient was monitored according to ASA standards plus BIS with a room temperature of 21ºC. After general anesthesia induction, an epidural catheter was placed at L4-L5 level with loss of resistance technique and ropivacaine 0.2% 0.2 ml/kg and morphine 15ug/kg were administrated. Hemodynamic and respiratory stability were maintained throughout the surgery but core temperature progressively decreased from 35.9ºC to 33.3ºC. A second bolus of ropivacaine 0.2% was administered 2 hours after the beginning of surgery that lasted 180 minutes. She was admitted to the recovery room with oxygen 8L/min and an epidural perfusion of ropivacaine 0.15% 0.2ml/kg/h. 60 minutes later, despite active warming, she maintained a tympanic temperature of 33.2ºC and a RASS score of -3. Following administration of naloxone 40 ug IV, she became arousable, shivering started and her body temperature started to increase,being discharge to the ward 3 hours later with a tympanic temperature of 35.9ºC. Discussion: Epidural local anesthetics and intravenous opioids both decrease the core temperature that triggers shivering. There are some case reports about intrathecal and epidural opioid-induced hypothermia 1, but none about epidural morphine-induced hypothermia. The postoperative hypothermia in our patient may be related to the cephalad spread of epidural opioid to reach the level of opioid receptors in thermoregulatory center of the hypothalamus, causing an altered response to a temperature decrease and suppression of shivering thermogenesis. This can be corrected with administration of naloxone. References: 1 – Johnson M.D., Sevarino F.B., Lema M.J.,Cessation of Shivering and Hypothermia Associated with Epidural Sufentanil,Anest Analg 1989;68:70-1 Learning points: Epidural morphine may cause disruption of the thermoregulation resulting in hypothermia. High suspicion index is key for the diagnosis of opioid-induced hypothermia.

Discover over 20,000 new abstracts, posters and presentations from leading academic conferences every month. Stay on top of the latest findings, methodologies and discussions happening in your research field around the world.

Company

Legal

Follow us

© Copyright 2019 Morressier GmbH. All rights reserved.

© Copyright 2019 Morressier GmbH.
All rights reserved.